Ask a doctor

Can Botox Cause Twitching?

I had cannthopexy done for both eyes 2 years ago... last year in December, I had Botox done for crow's feet, between eyebrows, forehead, and to raise eyebrows... now its been about 3 months. Just after the botox injection in December, I started feeling a twitch with my left eye.. the twitch is at the the line of my eyelash so its right on the eyelid. The twitch does not happen all the time. It happens sometimes and I can even move that part intentionally if I want to while looking at the mirror! i couldn't control those nerves before! I had a panic attack. I've just been to an eye doctor and he told me that the twitch can happen from the Botox. I didnt ever think it could be because of Botox. I'm so upset.!!! He told me I have to wait for it to wear off and to go back to see him again. My eye doctor said I just have to wait and see. You guys are smart, do you think this is happening because of botox? And if it is, will it ever wear off and stop twitching my eye?

Doctor Answers (5)

Twitching unlikely caused by Botox

+2

Botox itself is often used to treat muscle spasm and twitching with a high degree of success. It is unlikely that the Botox is causing the twitching that you are experiencing.

Trauma to the muscle or it's innervating nerve may cause the twitching if the site of the trauma is remote from where the Botox was injected. It is unlikely that the canthopexy itself would injure the nerve/ muscle, however trauma to the muscle of the lower eyelid may result on late-onset twitching, and the treatment would be Botox injected directly into the site of most twitching.

I would wait until the recent injection of Botox has worn off. If twitching is still noted, then Botox could be injected directly into the lower eyelid muscle. Consultation with a neurologist may be in order to rule out other neurogic issues.

Fairfield Plastic Surgeon
4.5 out of 5 stars 6 reviews

Eyelid twitching after Botox

+1

Eyelid twitching happens frequently in some individuals even without Botox. This twitching is a non-voluntary contractions of the obicularis oculi muscle due to muscle or nerve irritation, or it is a reflex from irritation of the soft tissue around the eye. It is also possible that the Botox created an imbalance in the normal physiological contractions of this muscle and the adjacent muscle is attempting to compensate.

A very small amount of additional Botox may help your twitching. If your twitching is really from the Botox, it should improve over the next several weeks, since you had the injections over 3 months ago.

Newport Beach Plastic Surgeon
4.5 out of 5 stars 8 reviews

It's not the Botox

+1

As much as your doc wants to blame the Botox it's highly unlikely that a paralytic will cause the muscle to move. You're having what is called benign fasciculations. These twitchings are often the result of fatigue, sleepiness, allergies or any number of things. They can be very annoying. Make sure all of your electrolyes are okay meaing calcium, magnesium and potassium, you're getting plenty of sleep, your diet is good and the stress level is manageable. They will go away.

Fairfax Plastic Surgeon
5.0 out of 5 stars 13 reviews

Botox always goes away after three to six months

+1

There are no permanent side-effect of Botox. If you paralyze one group of muscle without paralyzing the other, you may throw the balance off. I am not sure if that is what is happening to you. In fact, Botox is commonly used to reduce twitching in the eye. Also, after you have any facial procedure, you are much more cognizant of your facial appearance and may pick up on issues that were present prior to your procedure or treatment. Good luck.

Web reference: http://www.RealPlasticSurgery.com

New York Plastic Surgeon
5.0 out of 5 stars 52 reviews

Eyelid twitching may have different reasons

+1

Occasionally, Botox injections can indeed cause the twitching around the area that it was injected. It is really rare, and it will stop when the Botox effect wears off, usually in about 3 months. Follow the advice of your doctor, and go to see him again as needed. If the twitch does not go away, it may be due to something else, and your doctor can help you figure out what the cause is and treat it.

Seattle Facial Plastic Surgeon
4.5 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...